Monday afternoon was spent receiving a Remicade infusion. No, it was not regularly scheduled infusion- it was moved up two weeks as my rheumatologist increased the frequency to every 4 weeks and increased the dose from 300mg to 500mg. This is due to the fact that the Remicade/methotrexate combination does not seem to be having the desired impact on RA as evidenced by increased joint pain/swelling, fatigue, and continuously high C-reactive protein tests over the past few months. After trying multiple treatment regimens over the past five years, this result does not surprise me and I knew that the adjustment was coming. Given past experience, I also knew that the chance of getting a “killer” headache after the infusion was high.
My rheumatologist has been working with a neurologist to tackle the headaches. The neurologist mentioned that at the basic level, many headaches are caused by some type of inflammation (see this overview) and he suspects that my body is reacting to the medications in a negative way. There is research to support the idea that inflammatory cytokines including tumor necrosis factor (TNF) may be implicated in causing migraines (see this review of research). Furthermore, it is suggested that anti-TNF medications may be beneficial in treating headaches although no data currently exists to support this notion (for example, see Bo, et al, 2009). But in fact, just the opposite seems to be occurring with some patients taking anti-TNF medications like Humira and Remicade. TNF inhibitor medications used in inflammatory autoimmune diseases are associated with causing headaches. Read any medication guide for these class of biological medications and you’ll see that headaches are one of the most commonly listed side effects (for example, see the FDA guide for Remicade).
My neurologist indicated that two ways to treat headaches include abortive – knock it down after it starts, or preventative-stop it from happening in the first place. I keep a small pill box of sumitriptan (Imitrex) handy at all times in case a bad headache sneaks up on me. I also take a very low dose, 10mg daily, of nortriptyline as a preventative. This old class of tricyclic antidepressant is also noted as helping manage pain and many rheumatologists use it for fibromyalgia and RA. But the “big guns” come out at the time that I receive an infusion. Last month I was given an injection of 150mg of solu-medrol (methylprednisolone) corticosteroid as a powerful anti-inflammatory headache preventative. The nurse slowly injects it into the infusion line and I could feel a tingling move up my arm, my heart rate increase, and a blast of energy come out of nowhere. Just for perspective, the first day on a Medrol dose pack (see my last post) is a total of 24mg of methylprednisolone. 150mg is a high dose of steroids coming all at once! Forget getting any sleep that evening as insomnia is a classic side effect. Last month the solu-medrol injection seemed to help prevent Remicade-induced headaches. But within two hours of receiving the 500mg dose of Remicade on Monday, a massive headache bore down and lasted for the next 24 hours (of course, the lack of sleep probably didn’t help). Two days later it still feels like I received a big butt whipping.
Side effects are one of many reasons that RA patients stop taking medications. Uncontrolled and debilitating headaches certainly are causing me to think carefully about what’s going with my treatment regimen. I can still recall a month or so early last spring when I stopped Actermra infusions and was waiting to start Remicade infusions. It was a wonderful time as my mind was clear and I had no headaches. Yet, the RA was not under control. While taking no treatment for a while helped reduce headaches, the alternative of receiving permanent damage and disability from uncontrolled RA sounds even worse. Of course, my RA is not under control right now anyway!